Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 41, NWS Springfield, MO

July 3, 2020Dent County, Maries County, Phelps County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 3, 2020, 8:16 PM CDT for Dent County, Maries County, Phelps County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 8:16 PM CDT (01:16 UTC)
Expired
Jul 4, 2020, 2:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Maries County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WGUS53 KSGF 040116
FFWSGF
MOC065-125-161-040715-
/O.NEW.KSGF.FF.W.0041.200704T0116Z-200704T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
816 PM CDT Fri Jul 3 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Maries County in central Missouri...
  Northwestern Dent County in south central Missouri...
  Phelps County in east central Missouri...

* Until 215 AM CDT Saturday.

* At 814 PM CDT, Doppler radar and automated gauges indicated nearly 
  stationary thunderstorms producing heavy rain across the warned 
  area. Up to two inches of rain have already fallen in the Salem 
  area. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Rolla...                          Salem...
  St. James...                      Belle...
  Doolittle...                      Vienna...
  Newburg...                        Lenox...
  Vichy...                          Lake Spring...
  Anutt...                          Bangert...
  Howes...                          Northwye...
  Lecoma...                         Rosati...

This warning includes but is not limited to the following low water
crossings...
Route Y northwest of Rolla...
Route DD at Dry Fork northwest of Salem...
Route H at Little Piney Creek southeast of Edgar Springs...
and Route E near Stickney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3759 9147 3760 9182 3792 9192 3810 9201
      3829 9201 3829 9165 3816 9164 3815 9153
      3779 9153 3778 9148

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Rothstein
2 follow-up statements
096 
WGUS73 KSGF 040212
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
912 PM CDT Fri Jul 3 2020

MOC065-125-161-040715-
/O.CON.KSGF.FF.W.0041.000000T0000Z-200704T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Dent MO-Phelps MO-
912 PM CDT Fri Jul 3 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
SATURDAY FOR MARIES...NORTHWESTERN DENT AND PHELPS COUNTIES...

At 910 PM CDT, the Salem CWOP gauge has reported three inches of 
rain in the last few hours with light rain still ongoing across the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Rolla...                          Salem...
St. James...                      Belle...
Doolittle...                      Vienna...
Newburg...                        Lenox...
Vichy...                          Lake Spring...
Anutt...                          Bangert...
Howes...                          Northwye...
Lecoma...                         Rosati...

This warning includes but is not limited to the following low water
crossings...
Route Y northwest of Rolla...
Route DD at Dry Fork northwest of Salem...
Route H at Little Piney Creek southeast of Edgar Springs...
and Route E near Stickney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3759 9147 3760 9182 3792 9192 3810 9201
      3829 9201 3829 9165 3816 9164 3815 9153
      3779 9153 3778 9148

FLASH FLOOD...GAUGE INDICATED

$$

Rothstein
094 
WGUS73 KSGF 040408
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1108 PM CDT Fri Jul 3 2020

MOC065-125-161-040715-
/O.CON.KSGF.FF.W.0041.000000T0000Z-200704T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Dent MO-Phelps MO-
1108 PM CDT Fri Jul 3 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
MARIES...NORTHWESTERN DENT AND PHELPS COUNTIES...

At 1106 PM CDT, gauge reports indicated rain amounts in excess of 
three inches of rain have fallen across portions of the advisory 
area, particularly near Salem. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Rolla...                          Salem...
St. James...                      Belle...
Doolittle...                      Vienna...
Newburg...                        Lenox...
Vichy...                          Lake Spring...
Anutt...                          Bangert...
Howes...                          Northwye...
Lecoma...                         Rosati...

This warning includes but is not limited to the following low water
crossings...
Route Y northwest of Rolla...
Route DD at Dry Fork northwest of Salem...
Route H at Little Piney Creek southeast of Edgar Springs...
and Route E near Stickney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3759 9147 3760 9182 3792 9192 3810 9201
      3829 9201 3829 9165 3816 9164 3815 9153
      3779 9153 3778 9148

FLASH FLOOD...GAUGE INDICATED

$$

Rothstein

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:45 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 3, 6:45 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
645 PM CDT Fri Jul 3 2020

.SHORT TERM...(This evening through Saturday)
Issued at 318 PM CDT Fri Jul 3 2020

Scattered storms have developed across the area this afternoon and
will continue into the evening hours. Deep layer shear is weak,
so these storms are pulse in nature. Instability is increasing
with the heating of the day and the cap weak so expect scattered
storms to continue to develop into this evening. 0-3km bulk shear
vectors are point to the southeast so expected new storms to
develop to the south and east along the outflows of previous
storms through this evening. Theta-E difference are in the 20 to
30 range and there is not too much dry air that has to be
overcome in the middle and lower levels of the atmosphere. This
will lead to the potential for some strong to marginally severe
storms with winds up to 50 to 60 mph with a few of the strongest
storms this afternoon into this evening. Otherwise winds to 30 to
40 mph will occur with the storms. Hail up to pennies may be
possible with a few of the storms but overall the updrafts likely
won't persist long enough for big hail to develop with the lack of
deep layer shear and the storms being pulse in nature.
Precipitable water values are also quite high with values around 1
3/4" to near 2". This will lead to these storms being proficient
rain producers leading to brief heavy downpours occurring with the
storms. The storm motions will be slow but overall they should
not last in one place long enough for widespread flooding to
occur, but areas that see multiple storms or storms stall longer
over one place could see some localized minor flooding into this
evening.

Temperatures are generally in the upper 80s to the lower 90s with
heat index values in the middle 90s to around 100 degree this
afternoon. Any locations that are effected by storms will get a
nice cool down, but with the storms being scattered in nature
this will not be widespread.

Instability will decrease later this evening and expect coverage
in storms to decrease later this evening but may not totally
dissipate. As elevated instability with little cap will be in
place through the overnight hour. Therefore, isolated showers and
storms will likely persist overnight but coverage will be less
than this afternoon and evening overall. If storms can track over
the same locations there could be a very localized flooding risk
overnight.

A weak upper level disturbance will move across Kansas overnight
and could trigger some storms, and it's possible these storms will
develop into a complex and dive to the southeast. The better
chances for this activity should remain to the west and south of
the area but cannot rule out it clipping portions of extreme
southeastern Kansas and western Missouri overnight into Saturday
morning.

Saturday overall may be similar to today with highs in the upper
80s to the lower 90s and heat index values in the 90s to around
100. Scattered storms will once again develop mainly during the
afternoon and early evening hours. Theta-E difference may not be
quite as strong tomorrow but still cannot rule out a strong storm
or two with wind gusts up around 40 to 50 mph with a few of the
strongest storms. Frequent cloud to ground lightning and brief
down pours can also be expected with the scattered pulse time
storms Saturday.

.LONG TERM...(Saturday Night through Friday)
Issued at 318 PM CDT Fri Jul 3 2020

Sunday will see slightly drier air move into the mid levels of
the atmosphere, which will limit the storm chances during the
afternoon hours as it will be harder for updrafts to overcome the
dry air. Temperatures will warm into the upper 80s to the lower
90s, but with a little drier air in place heat index values are
expected to be in the lower to middle 90s.

An upper level disturbance will lift north into the area later
Sunday evening and Sunday night into Monday and will trigger some
scattered showers and storms across the area. The severe risk
will be low with lightning and locally heavy rain the main risk.

An upper level ridge will be over the region through much of the
week with highs in the upper 80s to the lower 90s and heat index
values in the middle 90s to around 100 occurring each afternoon.
The weak upper level disturbance will remain under the ridge and
will bring daily scattered chances for shower and storms to the
area, mainly during the afternoon and evening hours, but a
complete washout is not expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 635 PM CDT Fri Jul 3 2020

Still seeing isolated storm development over the region late this
afternoon but seeing a slightly more organized area of storms
developing to the north and northwest of the Springfield and
Joplin aerodromes. Have included tempo storms from around 02Z to
08Z as the storms are building to the southeast of their current
position and interacting with remnant outflow boundaries and a
very moist airmass.

Have also included storms in the tafs for tomorrow afternoon as
models show a weakness in the upper ridge over the region and
afternoon heating increases instability. Any storms that develop
should have a slow north to south movement.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Terry
Hazardous weather outlook, Jul 3, 8:14 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
814 PM CDT Fri Jul 3 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
814 PM CDT Fri Jul 3 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Scattered thunderstorms continue to affect the area this evening.
Brief heavy downpours and frequent cloud to ground lightning will
occur with the stronger storms, along with wind gusts up to 40
mph and small hail. Localized flooding will be possible where
storms persist over the same locations.

Isolated to scattered showers and thunderstorms will remain
possible into the overnight hours. Locally heavy rainfall will
be possible with the overnight storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very warm and humid conditions will persist into the upcoming
holiday weekend and through next week. Scattered storms will once
again develop Saturday afternoon and evening, a few strong storms
will be possible but the main risk will be cloud to ground
lightning strikes and locally heavy rainfall. Isolated to
scattered storms will then be possible daily through next week
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, Jul 3, 5:42 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
542 PM CDT Fri Jul 3 2020

KSZ073-MOZ066-032330-
Bourbon KS-Vernon MO-
542 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON AND WESTERN
VERNON COUNTIES UNTIL 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fulton, or 7 miles north of Fort Scott, moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Nevada...                         Fort Scott...
Marmaton...                       Bronaugh...
Fulton...                         Redfield...
Moundville...                     Richards...
Deerfield...                      Metz...
Stotesbury...                     Horton...
Hammond...                        Devon...
Garland...

This includes Interstate 49 between mile markers 91 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3804 9477 3804 9461 3806 9461 3805 9424
      3803 9423 3804 9421 3805 9421 3804 9418
      3766 9446 3783 9493
TIME...MOT...LOC 2242Z 318DEG 8KT 3794 9473

Rothstein
Special weather statement, Jul 3, 6:30 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
630 PM CDT Fri Jul 3 2020

MOZ066-077-040015-
Vernon MO-Barton MO-
630 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARTON AND
SOUTHWESTERN VERNON COUNTIES UNTIL 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Arcadia, or 11 miles southwest of Nevada, moving
southeast at 20 mph.

Half inch hail and wind gusts in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Nevada...                         Liberal...
Sheldon...                        Bronaugh...
Moundville...                     Milo...
Deerfield...                      Verdella...
Hannon...

This includes Interstate 49 between mile markers 74 and 86.

LAT...LON 3791 9451 3769 9415 3749 9448 3770 9462
      3779 9462
TIME...MOT...LOC 2330Z 327DEG 16KT 3773 9451

Rothstein
Local storm report, Jul 3, 7:28 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 WSW BOSTON            37.41N 94.30W
07/03/2020  E0.88 INCH       BARTON             MO   LAW ENFORCEMENT

            PUBLIC RELAYED OF NICKLE SIZE HAIL.

&&
Special weather statement, Jul 3, 7:28 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
728 PM CDT Fri Jul 3 2020

MOZ077-088-089-094-040115-
Barton MO-Jasper MO-Dade MO-Lawrence MO-
728 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARTON...
NORTHWESTERN LAWRENCE...EASTERN JASPER AND SOUTHWESTERN DADE COUNTIES
UNTIL 815 PM CDT...

At 727 PM CDT, local law enforcement reported nickel size hail a
strong thunderstorm over Jasper, or 9 miles south of Lamar, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carthage...                       Lamar...
Lockwood...                       Jasper...
Golden City...                    Carytown...
Fidelity...                       Avilla...
Reeds...                          Red Oak...
Dudenville...                     Kenoma...
Maple Grove...                    Pennsboro...
Meinert...                        Sylvania...
Boston...

This includes the following highways...
 Interstate 44 between mile markers 16 and 22.
 Interstate 49 between mile markers 36 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3742 9437 3758 9410 3728 9375 3705 9433
      3706 9434
TIME...MOT...LOC 0027Z 334DEG 13KT 3736 9429

Rothstein
Special weather statement, Jul 3, 7:37 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
737 PM CDT Fri Jul 3 2020

MOZ093-040115-
Newton MO-
737 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NEWTON COUNTY UNTIL 815
PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neosho. This storm was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Neosho...                         Granby...
Newtonia...                       Stark City...

This includes Interstate 49 between mile markers 18 and 30.

LAT...LON 3676 9429 3676 9436 3686 9454 3699 9442
      3691 9414 3675 9425
TIME...MOT...LOC 0036Z 300DEG 3KT 3688 9438

Rothstein
Special weather statement, Jul 3, 8:03 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
803 PM CDT Fri Jul 3 2020

MOZ082-083-098-040130-
Dent MO-Shannon MO-Texas MO-
803 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON...DENT AND
NORTHEASTERN TEXAS COUNTIES UNTIL 830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Salem, moving south at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ozark National Scenic Riverways...
Montauk State Park...
Salem...                          Licking...
Houston...                        Raymondville...
Lenox...                          Montauk...
Turtle...                         Jadwin...
Darien...                         Lake Spring...
Gladden...                        Anutt...
Bangert...                        Howes...
Lecoma...                         Akers...

LAT...LON 3732 9161 3733 9194 3760 9184 3760 9181
      3767 9181 3779 9177 3778 9143 3750 9141
TIME...MOT...LOC 0103Z 013DEG 13KT 3760 9171

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:28 PM CDTSpecial Weather StatementSGFJasper47 min
Jul 3, 7:37 PM CDTSpecial Weather StatementSGFNewton38 min
Jul 3, 8:03 PM CDTSpecial Weather StatementSGFDent27 min
Jul 3, 8:43 PM CDTSpecial Weather StatementSGFDent47 min
Jul 3, 9:21 PM CDTAreal Flood AdvisorySGFMcDonald, Newton4 hr
Jul 3, 10:59 PM CDTAreal Flood AdvisorySGFTexas4 hr
Jul 4, 8:47 AM CDTAreal Flood AdvisorySGFMiller, Morgan4 hr
Jul 4, 9:04 AM CDTFlash Flood WarningSGFMiller, Morgan4 hr
Jul 4, 11:02 AM CDTFlash Flood Warning Considerable damage threatSGFMiller3 hr
Jul 4, 3:07 PM CDTAreal Flood AdvisorySGFGreene, Webster4 hr
Jul 4, 3:47 PM CDTSpecial Weather StatementSGFJasper43 min
Jul 4, 4:38 PM CDTSpecial Weather StatementSGFMcDonald37 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.